Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 259, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 9, 2003, 11:13 AM CDT for Foard County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 11:13 AM CDT (16:13 UTC)
- Expired
- May 9, 2003, 12:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Foard County, TX
The radar
The Altus AFB radar (KFDR), 81 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 4.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4636 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 091613
SVROKC
TXC155-091700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOARD COUNTY IN NORTHERN TEXAS
* UNTIL NOON CDT
* AT 1113 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 13
MILES SOUTH OF CROWELL...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE CROWELL...MARGARET AND THALIA
HAIL UP TO THE SIZE OF QUARTERS ARE LIKELY WITH THIS SEVERE
THUNDERSTORM.
LAT...LON 3385 9991 3380 9948 3396 9948 3404 9949
3411 9983
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:38 AM CDT, 35 minutes earlier.
Area forecast discussion, May 9, 10:38 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1038 AM CDT FRI MAY 9 2003 A WEAK NEARLY STATIONARY FRONT ACROSS NORTHERN OKLAHOMA AND A DRYLINE JUST WEST OF OKLAHOMA CITY TO WICHITA FALLS WILL MOVE RATHER LITTLE THROUGH THE DAY. A FEW STORMS WILL PROBABLY CONTINUE TO BE SCATTERED ACROSS WESTERN NORTH TEXAS THROUGH THE EARLY AFTERNOON. MORE STORMS SHOULD DEVELOP LATE THIS AFTERNOON... AND COULD BE ALMOST ANYWHERE WITHIN OUR FORECAST AREA. THE POTENTIAL FOR SEVERE STORMS IS QUITE HIGH AGAIN TODAY. FOR DETAILS... SEE OUR HAZARDOUS WEATHER OUTLOOK. MODEL GUIDANCE GENERALLY SUPPORTS THE GOING FORECAST. AVN MOS HIGHS ARE A FEW DEGREES LOWER THAN OUR NUMBERS. SINCE THE OBSERVED HIGHS YESTERDAY WERE A FEW DEGREES WARMER THAN GUIDANCE... THERE SEEMS TO BE NO REASON YET TO ADJUST OUR TEMPERATURES. OTHER PARAMETERS IN THE ZFP LOOK OKAY... ALTHOUGH DETAILS ARE BEING ADJUSTED IN THE GRIDS. THIS WILL ONLY AFFECT THE AFM AND PERHAPS THE FWF... WHICH WILL BE UPDATED SOON. THE ZFP WILL BE UPDATED TOWARD NOON TO DEAL WITH TEMPORAL WORDING. FCSTID = 23 = CMS ------------------------------------------------------------------- 400 AM CDT FRI MAY 9 2003 WK FRONT HAS PUSHED INTO NWRN SECTIONS OF THE FA THIS MORNING WITH DRY LINE STILL EVIDENT IN WESTERN OK. EXPECT FNT TO STALL OUT THIS MORNING ACROSS THE NORTH. LO LVL SLY FLO WILL INCREASE AS SFC LO DVLPS OVER EASTERN COLORADO IN RESPONSE TO UPR SYSTEM APROACHING FROM THE GREAT BASIN. THIS SHUD ALLOW LOW LEVEL MOISTURE TO MOVE BACK WESTWARD SOME BEFORE DRYLINE BEGINS TO PUSH EASTWARD AGAIN LATER THIS AFTN AND EVENING. VERY UNSTABLE AMS WILL BE IN PLACE AGAIN TTHIS AFTN EAST OF THE DRYLINE WITH CAPES IN THE 3500 TO 4500 J/KG RANGE. AREA SHUD REMAIN CAPPED FOR MUCH OF THE DAY BUT HOT TEMPS AND CONVERGENCE ALONG THE DRYLINE ALONG WITH APCHG UPR TROF SHUD WEAKEN CAP SUFFICIENTLY FOR TSTM DEVELOPMENT LATE THIS AFTN. SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELLS AGAIN TODAY. EXPECT ACTIVITY TO SPREAD EWD INTO THE FA THIS EVENING AND OVERNIGHT AS UPR SYSTEM BEGINS EJECT NEWD INTO THE PLAINS AND DRYLINE/CDFNT PUSH INTO THE AREA. THREAT WILL SHIFT INTO ERN ZONES EARLY SATURDAY WITH ACTIVITY ENDING AS DRIER AIR SPREADS EWD THROUGH THE FA DURING THE DAY SAT. LOOKS LIKE DRY WX WILL PERSIST INTO SUNDAY BEFORE TSTM CHANCES RETURN EARLY NEXT WEEK. NOT MUCH CHANGE TO LATTER PDS OF THE EXTENDED. FCSTID = 2 OKC 90 66 80 52 / 20 40 30 10 HBR 92 59 80 49 / 30 30 10 10 SPS 93 67 86 51 / 20 30 30 10 GAG 90 52 75 42 / 30 20 10 10 PNC 88 67 79 48 / 30 40 30 10 DUA 91 73 86 56 / 20 30 40 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 9, 6:56 AM CDT, 4 hours 17 minutes before
OKZ004>048-050>052-TXZ083>090-091700-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND
SOUTHERN OKLAHOMA..AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS MAINLY ALONG AND EAST AND NORTH OF A LINE
FROM CHEROKEE...TO ANADARKO...TO PAULS VALLEY...TO HOLDENVILLE. THE
SLIGHT RISK AREA INCLUDES THE REST OF OKLAHOMA AND ALL OF WESTERN
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING.
IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
STARTING LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
DISCUSSION...
A COLD FRONT WAS LOCATED ACROSS PORTIONS OF NORTHEASTERN...CENTRAL
AND SOUTHWESTERN OKLAHOMA THIS MORNING...ALONG A LINE FROM WEST OF
BARTLESVILLE...TO EL RENO...TO GRANDFIELD. A DRYLINE WAS ALSO
LOCATED ACROSS THE AREA FROM EL RENO OKLAHOMA SOUTH-SOUTHWESTWARD TO
WEST OF WICHITA FALLS TEXAS. A SURFACE LOW IS EXPECTED TO DEVELOP IN
SOUTHERN COLORADO IN THE LEE OF THE ROCKIES AS AN UPPER LEVEL
SHORTWAVE APPROACHES THE AREA. THE DRYLINE IS EXPECTED TO CONTINUE
TO MOVE WESTWARD INTO WESTERN OKLAHOMA BEFORE MOVING EAST LATER THIS
AFTERNOON. A VERY MOIST AND UNSTABLE AIRMASS WILL CONTINUE EAST OF
THE DRY LINE...ALONG WITH FAVORABLE WIND SHEAR PARAMETERS...ISOLATED
TO SCATTERED SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
THROUGH TONIGHT. SUPERCELLS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SATURDAY AND THEN EVERYDAY FROM MONDAY
THROUGH THURSDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE STORMS
WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
25In the hours before
Special weather statement, May 9, 9:26 AM CDT, 1 hour 47 minutes before
TXZ087-091445- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 926 AM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN KNOX COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST OF KNOX CITY AT 926 AM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL APPROACH SOUTHERN PARTS OF KNOX COUNTY OVER THE NEXT 20 TO 30 MINUTES WITH THE MAIN THREAT LARGE HAIL. PEOPLE IN KNOX COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. BT
Special weather statement, May 9, 9:56 AM CDT, 1 hour 17 minutes before
TXZ088-091515- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 956 AM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF BOMARTON AT 956 AM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF PEAS OR MARBLES ACROSS SOUTHERN PARTS OF BAYLOR COUNTY. THIS STORM COULD INTENSIFY SO RESIDENTS ACROSS SOUTHERN BAYLOR COUNTY SHOULD MONITOR THIS STORM. BT
Special weather statement, May 9, 9:56 AM CDT, 1 hour 17 minutes before
TXZ088-091515- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 956 AM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF BOMARTON AT 956 AM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF PEAS OF MARBLES ACROSS SOUTHERN PARTS OF BAYLOR COUNTY. THIS STORM COULD INTENSIFY SO RESIDENTS ACROSS SOUTHERN BAYLOR COUNTY SHOULD MONITOR THIS STORM. BT
Special weather statement, May 9, 10:35 AM CDT, 38 minutes before
TXZ087-091545- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1035 AM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 24 MILES WEST OF KNOX CITY AT 1035 AM CDT...MOVING NORTHEAST AT 50 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL. PEOPLE IN KNOX COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. BT
Special weather statement, May 9, 11:03 AM CDT, 10 minutes before
TXZ084-091615- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1103 AM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF TRUSCOTT AT 1103 AM CDT...MOVING NORTHEAST AT 55 MPH. PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. BT
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:57 AM CDT | Severe Thunderstorm Warning | OUN | Knox | 48 min |
| May 9, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 33 min |
| May 9, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.